Iowa, 2003

Hail and Damaging Winds in Iowa, July 5 to 6, 2003

July 5 to 6, 2003 · NWS DMX · 10 events in 7 counties and zones

The synoptic situation remained quite similar to that of the previous event. A second round of convection dropped southeast into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
$20,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The synoptic situation remained quite similar to that of the previous event. A second round of convection dropped southeast into Iowa. An MCS developed over northeast Nebraska and moved southeast into Iowa during the early morning hours. The lead edge of the system took on the form of a bow echo as it raced into the southwest and west central counties at nearly 50 MPH. High winds were reported with this bow echo, reaching speeds of 80 MPH west of the DMX CWA. Winds moved into west central and southwest Iowa in the 60 to 70 MPH range, downing trees and power lines. The bow echo lost strength as it advanced east into Iowa as the airmass was not as rich in the central counties. Gusty winds were reported, but most were in the 40 to 50 MPH range. One mesonet site in Boone County reported a 58 MPH wind gust with the passage of the outflow from the bow echo. Later, on the back side of the MCS, thunderstorm activity developed on the northeast outflow boundary. It was fed by a 50 kt low level jet and maintained itself through the night. These storms were marginal severe in nature and produced some spotty three quarter to one inch diameter hail reports received. One report of high winds was received from Guthrie County at Panora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 8:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 8:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT SAT JUL 5 2003

CUR COMPLEX OVR NEB SIG CONCERN.  PLAN TO ISSUE FFA FM U.S. HWY 30
TO U.S. HWY 20 CORRIDOR.

.DSM...FFA TNGT CNTRL THIRD OF IA

MS JUL 03
Hazardous weather outlook, Jul 5, 9:45 PM CST, 1 hour 45 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT
AN AREA OF THUNDERSTORMS OVER NEBRASKA WILL ADVANCE EAST INTO IOWA
OVERNIGHT.  IN ADDITION...THERE IS THE POSSIBILITY OF STRONG
THUNDERSTORM DEVELOPMENT OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA LATER TONIGHT.  THESE TWO AREAS WILL LIKELY MOVE INTO IOWA
DURING THE PREDAWN HOURS.  THE THREAT OF THUNDERSTORMS WILL INCREASE
OVER THE WESTERN PART OF THE DES MOINES WARNING AREA AROUND 300 AM
OR SO...THEN SPREAD EAST INTO THE MORNING HOURS.  THE MAIN THREAT
FROM THESE STORMS IS FOR DAMAGING WINDS AND HAIL.  ISOLATED
LOCATIONS COULD RECEIVE ONE TO TWO INCHES OF RAINFALL...BUT HEAVY
RAINFALL WILL BE ISOLATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR
RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW
SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO
MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE
LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY
AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO
PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY
AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Local storm report, Jul 5, 8:33 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0933 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    3 SE MALOY                IA   60 MPH TSTORM WIND
07/05/03   RINGGOLD                       4 INCH DIAMETER TREES
                                          DOWNED. TRAINED SPOTTER
                                          REPORT.

BF
Local storm report, Jul 5, 8:36 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0936 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    2 NE REDDING              IA   0.88 IN HAIL
07/05/03   RINGGOLD                       TRAINED SPOTTER REPORT.

BF
Local storm report, Jul 5, 8:38 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0938 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0806 PM    ALLERTON                  IA   70 MPH TSTORM WIND
07/05/03   WAYNE                          TREE DOWN ON HOUSE.

BF
Local storm report, Jul 5, 8:41 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0941 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    SEYMOUR                   IA   WIND DAMAGE
07/05/03   WAYNE                          12 INCH TREE LIMB REMOVED
                                          FROM HIGHWAY 55.

BF
Local storm report, Jul 5, 10:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1251 AM    10 NE AMES                IA   WIND DAMAGE
07/05/03   STORY                          6 TO 7 INCH TREES DOWN.

BF
Local storm report, Jul 5, 10:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    AMES                      IA   WIND DAMAGE
07/05/03   STORY                          NORTH SIDE OF IOWA ST
                                          CAMPUS. 12 INCH TREE DOWN.
                                          REPORTED BY AMATEUR RADIO.

BF

The radar

The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 5, 11:30 PM CST
Where
Crawford County, 8 mi W of Dow City
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.933, -95.650

Thunderstorm Wind, Cass

When
July 6, 12:15 AM CST
Where
Cass County, Atlantic
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -95.017

Thunderstorm Wind, Audubon

When
July 6, 12:30 AM CST
Where
Audubon County, Audubon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.717, -94.933

Thunderstorm Wind, Cass

When
July 6, 12:48 AM CST to 12:55 AM CST
Where
Cass County, Atlantic
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -95.017

Thunderstorm Wind, Boone

When
July 6, 1:39 AM CST
Where
Boone County, 3 mi E of Boone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.067, -93.817

Hail, Cass

When
July 6, 3:39 AM CST
Where
Cass County, Wiota
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -94.900

Thunderstorm Wind, Guthrie

When
July 6, 6:30 AM CST
Where
Guthrie County, Panora
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.700, -94.533

Hail, Guthrie

When
July 6, 6:39 AM CST
Where
Guthrie County, 1 mi N of Stuart
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -94.317

Hail, Dallas

When
July 6, 6:45 AM CST
Where
Dallas County, 5 mi W of De Soto
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.117

Hail, Madison

When
July 6, 7:03 AM CST
Where
Madison County, 5 mi W of Earlham
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -94.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366969, 5366970, 5366971, 5366978, 5366972, 5366973, 5366977, 5366974, 5366975, 5366976.